Colorado, 2005

Flash Flood and Hail in Colorado, August 19 to 20, 2005

August 19 to 20, 2005 · NWS BOU · 6 events in 2 counties and zones

3 thunderstorm wind, 2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 1:20 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 19, 1:20 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
220 PM MDT FRI AUG 19 2005

.SHORT TERM...MAIN JET RELATED FORCING IS ON THE NORTHERN AND
SOUTHERN FRINGES OF OUR AREA THIS EVENING...BUT LIKE YESTERDAY THERE
IS STILL ENOUGH MOISTURE FOR WEAK CONVECTION. ONCE AGAIN WIND WILL
BE THE MAIN FEATURE OF THE STORMS. THERE IS A BIT LESS MOISTURE IN
THE MOUNTAINS AND A BIT MORE ON THE PLAINS COMPARED TO YESTERDAY...
COULD HAVE A BIT STRONGER CONVECTION OUT TOWARD THE EASTERN BORDER.
WHILE I EXPECT QUITE A DECREASE IN STORMS AT SUNSET...THE BLOB OVER
UTAH WILL LIKELY STICK TOGETHER AND WILL BRUSH THE SOUTHERN FRINGES
OF OUR AREA THROUGH THE EVENING. DITTO FOR THE BAND SCOOTING ALONG
THE NORTHERN BORDER. I WILL EXTEND SOME LOW POPS AFTER MIDNIGHT FOR
THIS. ON SATURDAY MOISTURE WILL BE LINGERING OVER SOUTHEASTERN
COLORADO...WITH SOME DRYING FURTHER NORTH. SUNSHINE SHOULD HEAT THE
REMAINING MOISTURE...COULD BE A MAXIMA OF ACTIVITY ON THE EDGE OF
THE CLOUD SHIELD ON THE SOUTHERN FRINGE OF OUR AREA. WHILE SURFACE
WINDS WILL BE LIGHT...THERE MAY BE ENOUGH CAPE FOR A FEW SEVERE
THUNDERSTORMS. THERE IS ACTUALLY SOME WARMING ALOFT WHICH MAY HELP
LIMIT CONVECTION IN THE NORTHERN PART OF THE AREA. RAISED TEMPS A
BIT SATURDAY FOR THIS AND MORE SUN.

.LONG TERM...WEAK WESTERLY FLOW ALOFT IS PROGGED FOR THE FORECAST
AREA SATURDAY NIGHT WITH THE UPPER RIDGE CENTER TO OUR SOUTHWEST.
THE QG VERTICAL VELOCITY FIELDS SHOW VERY WEAK UPWARD MOVING AIR
PROGGED FOR SUNDAY...THEN WEAK DOWNWARD MONDAY LATE IN THE DAY.
LOW LEVEL PRESSURE AND WIND FIELDS SHOW EAST-SOUTHEASTERLY FLOW IN
THE BOUNDARY LAYER FOR SUNDAY...THAN NORMAL DIURNAL WIND PATTERNS
FOR MONDAY.  FOR MOISTURE...LIMITED MID AND UPPER LEVEL MOISTURE IS
PROGGED SATURDAY EVENING.  BY SUNDAY AFTERNOON/EVENING...THERE IS A
BIT MORE IN THE MID AND UPPER LEVELS.  SOME HANGS AROUND OVERNIGHT
IN THE UPPER LEVELS.  MONDAY LOOKS ABOUT THE SAME AS SUNDAY.  THE
BOUNDARY LAYER DEW POINT FIELDS HAVE DECENT VALUES FLUSHED EAST LATE
SATURDAY.  BUT SUNDAY AFTERNOON...THEIR ARE DEW POINTS NEAR 60 F
OVER THE NORTHEAST CORNER.  THEY ARE EAST AGAIN MONDAY. THE THETA-E
AXIS IS EAST OF THE FORECAST AREA SATURDAY EVENING.  IT GETS INTO
THE FAR NORTHEAST CORNER LATE DAY SUNDAY.  ITS A BIT EAST OF THERE
LATE DAY MONDAY.   THERE IS SOME CAPE OVER THE NORTHEAST SATURDAY
EVENING...BETTER SUNDAY LATE DAY...EVEN SOME OVER THE FRONT RANGE.
ON MONDAY THERE IS SOME ALL OVER...THE BEST OVER THE NORTHEAST
CORNER...BUT OVERALL LESS THAN SUNDAY.  CROSS SECTIONS SHOW DECENT
STEEP LAPSE RATES IN THE LOWER LEVELS.  THERE IS A CAP IN THE MID
LAYERS SATURDAY AND SUNDAY...LESS OF ONE ON MONDAY.  THE POTENTIAL
INSTABILITY IS PRETTY GOOD ALL THREE DAYS.  THERE IS LIMITED QPF
INDICATED ALL THREE DAYS...THE MOST SUNDAY LATE DAY.  SO THE BEST
POPS WILL BE SUNDAY...BUT ONLY SLIGHTLY HIGHER THAN THE OTHER TWO
DAYS...WHICH WILL HAVE THE BARE MINIMUM.  FOR TEMPERATURES...
READINGS WILL NOT FLUCTUATE GREATLY THROUGH THE PERIOD.   THE
WARMEST DAY WILL BE MONDAY...BUT NOT MUCH DIFFERENT FROM SUNDAY.

FOR THE LAST FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE
UPPER RIDGE FLATTENED QUITE A BIT ON TUESDAY...WITH ZONAL FLOW
ALOFT.  THE RIDGE STAYS FLATTENED ON WEDNESDAY WITH AN UPPER TROUGH
MOVING EASTWARD TO OUR NORTH.  BY FRIDAY...THE FLOW ALOFT IS
NORTHWESTERLY.  ON SATURDAY IT CONTINUES WITH THE UPPER RIDGE
BUILDING BACK TO OUR WEST.  THERE IS SOME MID AND UPPER LEVEL
MOISTURE INDICATED TUESDAY THROUGH THURSDAY.  ON FRIDAY...THE
MOISTURE INCREASES.  WILL KEEP LIMITED POPS THROUGH THE PERIOD.
TEMPERATURES LOOK AROUND NORMAL.

&&

.BOU...NONE.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Aug 19, 10:28 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1128 AM MDT FRI AUG 19 2005

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1128 AM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.  WIND GUSTS TO 50 MPH WILL BE THE MAIN
THREAT WITH STORMS TODAY. A FEW MAY ALSO PRODUCE BRIEF HEAVY RAIN
AND SMALL HAIL...BUT MOST WILL PRODUCE ONLY A SPRINKLE. NEAR THE
NORTHEAST CORNER OF THE STATE THERE WILL BE A BIT MORE MOISTURE WITH
A BETTER CHANCE OF SIGNIFICANT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW OF
THE STORMS MAY BECOME STRONG TO SEVERE OVER THE PLAINS SATURDAY
AFTERNOON WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE PATTERN OF
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY IN THE
EXTENDED PERIOD...ALTHOUGH A DECREASE IN STORM ACTIVITY IS EXPECTED
BY WEDNESDAY OR SO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 172 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 19, 4:57 PM MST
Where
Logan County, Crook
Measured
67 kt (77 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.850, -102.800

Hail, Logan

When
August 19, 5:00 PM MST
Where
Logan County, Crook
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -102.800

Thunderstorm Wind, Logan

When
August 19, 5:05 PM MST
Where
Logan County, 3 mi N of Crook
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.900, -102.800

Thunderstorm Wind, Logan

When
August 19, 6:30 PM MST
Where
Logan County, 13 mi SE of Fleming
Measured
70 kt (81 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
40.550, -102.650

Hail, Phillips

When
August 19, 7:17 PM MST
Where
Phillips County, 9 mi S of Holyoke
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -102.300

Hail completely destroyed a pinto bean crop.

Flash Flood, Phillips

When
August 19, 10:15 PM MST to August 20, 12:15 AM MST
Where
Phillips County, 5 mi NW of Holyoke
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -102.367

Heavy rain caused flash flooding problems near Holyoke. Several regularly maintained roads were washed out northwest of Holyoke. Storm totals ranged from 3.5 to 4 inches in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471525, 5471524, 5471523, 5471522, 5471521, 5471526.